Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Had thyroid test, having hot flashes and night sweats. Don't take HRT, took off thyroid medicine, gained weight

User rating for this question
Excellent
Answered by

Endocrinologist
Practicing since : 1998
Answered : 698 Questions
Question
My tsh is .409 and my free t4 is 1.62. I'm 49 and recently started having hot flashes and really bad night sweats. I do not take HRT and my NP just took me off my thyroid medication as she says my levels are not right. I have since gained 7 lbs in less than 2 weeks and feel horrible. Please advise.
Posted Sun, 22 Sep 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Minal Mohit 2 hours later
Brief Answer:
Needed dose redduction.

Detailed Answer:

Hi, dear XXXXX

Thank you for posting your query, I understand your concern.

What I could get from your query is that, you are hypothyroid and on treatment, though you have not mentioned the dose.

Your recent report was suggestive of overdosing and your symptoms also point to that. If i am correct so far, what you needed was a dose correction instead of which you were put off your Thyroxine replacement, as a result you have gained weight and started feeling worse.

I would advise you to restart the Thyroxine replacement in a lesser dose than what you were previously taking. For this you will have to report back to your endocrinologist so that he/she can adjust the dose as required.

You can write back to me with the details regarding the dose of Thyroxine replacement you were taking before you were advised to stop it based on which I may be able to suggest you further

Hope this answers your query effectively.

Wishing you good health and speedy recovery.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Had thyroid test, having hot flashes and night sweats. Don't take HRT, took off thyroid medicine, gained weight 7 hours later
I'm not sure if my last submission went through. I have been on 25mg for almost a year now. Had just started feeling really good except for the recent hot flashes. Should I go to an endocrinologist?
 
 
Answered by Dr. Minal Mohit 46 minutes later
Brief Answer:
seeing an endocrinologist is a good idea.

Detailed Answer:
Dear Ma'm, hot flushes could be due to perimenopausal age as well. If you can let me know your menstrual history, then I may be in a position to answer you better. Even weight gain can be seen commonly in perimenopausal period. But inspite of everything, your blood report is also suggesstive of your thyroxine dose being higher than what is required for you. So please half your dose, that is make it 12.5 mcg/d. And yes, please see your endocrinologist for your hot flushes and weight gain. Regards!
Above answer was peer-reviewed by
 
Follow-up: Had thyroid test, having hot flashes and night sweats. Don't take HRT, took off thyroid medicine, gained weight 23 minutes later
I had a supracervical hysterectomy in 2005 but haven't had any problems until last month. I was losing weight and actually felt better than I've felt in quite some time. I was exercising everyday and now I don't feel like getting out of bed. I'm restarting the meds today!
Im not sure if this submitted because i havent received a reply

I had a supracervical hysterectomy in 2005 but haven't had any problems until last month. I was losing weight and actually felt better than I've felt in quite some time. I was exercising everyday and now I don't feel like getting out of bed. I'm restarting the meds today!
24 hours ago
 
 
Answered by Dr. Minal Mohit 25 hours later
Brief Answer:
Primary hypothyroidism seems to be responsible.

Detailed Answer:
Dear Ma'm, Sorrry but i did not know about your history of hysterectomy. Almost eight years post hysterectomy, now the symptoms of hormonal fluctations will not occur. So that leaves us only with hypothyroidism that may be responsible for your problems. As you have already started the medicine, let us have your blood test repeated after 6 weeks and let us review the case. Regards!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor